Thunderstorm Wind, Glacier
- When
- September 3, 8:44 PM MST
- Where
- Glacier County, (Ctb)cutbank Muni Ar
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 48.600, -112.370
ASOS station KCTB Cut Bank Airport reported 59 knot wind gust.
Strong upper-level ridging persisted and was the dominated weather feature for several days. Record breaking high temperatures, near single digit RH, and strong winds gusts have led to a Red Flag Warning throughout the 4 days.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
Strong upper-level ridging persisted and was the dominated weather feature for several days. Record breaking high temperatures, near single digit RH, and strong winds gusts have led to a Red Flag Warning throughout the 4 days. Numerous fires sparked as a result of incapsulated erratic gusty winds associated with isolated dry thunderstorms. The breakdown of the upper-level ridge, onset of strong winds aloft, and the isolated dry thunderstorms was the trifecta that led to an extreme critical fire weather event.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Sep 3, 7:33 PM MST, 1 hour 11 minutes earlier.
Area Forecast Discussion National Weather Service Great Falls MT 833 PM MDT Sat Sep 3 2022 .SYNOPSIS... Near record temperatures and very dry conditions will continue across North-central and Southwest Montana throughout Labor Day Weekend. Southerly winds will become gusty by this evening as a fast moving Pacific weather system approaches the northern Rockies. This system will bring a westerly wind shift and a chance for isolated showers and storms tonight. Breezy conditions and only slightly cooler temperatures are then expected for the remainder of the holiday weekend. && .UPDATE... No significant changes made to the current forecast. Remains on track for dry conditions to continue along with gusty winds across the region. && .AVIATION... 820 PM MDT Sat Sep 3 2022 (03/00Z TAF period) Areas of haze and smoke across northern terminals this evening, otherwise mainly clear skies persist through the TAF period. High level cloud bases associated with a low pressure system continues to move in this evening that could bring isolated dry thunderstorms for north central terminals. Ahead of the cold front, gusty winds have been observed between 15 to 30 knots across terminals. Expect gusty winds to continue through the TAF period then diminishing through the overnight period. Webb && .FIRE WEATHER... Critical fire weather conditions are expected through at least Sunday with today's extreme heat and dryness followed by increasing and shifting winds this evening as a mainly dry cold front moves through the area. South winds increase early this evening and shift the west and northwest as the front moves through the area late this evening. In addition, high based showers and a few isolated dry thunderstorms are possible this evening, mainly north of a line from Helena to Lewistown with highest risk for an isolated thunderstorm occurring over areas along and west of I-15 to the Rocky Mtn Front. Gusty winds will re-develop Sunday afternoon in the wake of the departing weather system in combination with still very warm temperatures and low humidity. There is some potential for additional fire weather highlights through Monday with one more day of breezy to windy conditions expected before winds relax Monday night. Hoenisch && .PREV DISCUSSION... /ISSUED 820 PM MDT Sat Sep 3 2022/ An elongated upper level ridge of high pressure extends from the southern Rocky Mtn States north across MT into the Canadian Prairies this afternoon while an embedded compact upper level low is moving NE toward the Northern Rockies around the periphery of the ridge this afternoon. With temperatures already well into 90s early this afternoon and little or no clouds through the rest of this afternoon, temperatures are on pace to break daily records at several locations with a few monthly records for September heat also likely to go down. The low and it's associated surface cold front to the west of the area will move into the Northern Rockies this evening with models just slightly slower now with the arrival of the cold front later this evening and the progression of the low east along the US/Canadian border overnight. Mid-level clouds and moisture increase this evening as the low approaches with the main impact being an increase in winds, initially from the south ahead of the front this evening, then shifting to the west and northwest behind the front. Moisture is generally limited to the mid-levels from 500-300MB, but instability and dynamics with the incoming low will likely produce some high based convective showers with a more limited chance of an isolated embedded thunderstorm or two, primarily associated with the frontal passage across central and north-central MT later this evening and overnight. Very dry low- levels will support the risk for some stronger wind gusts this evening when the elevated showers develop in addition to the already gustier winds anticipated in the vicinity of the cold front. Fire weather highlights are in place for the critical combination of wind/low RH and heat followed by gusty and shifting winds this evening. Those with recreation plans this evening, especially on area lakes should be aware and ready for any impact from these winds as well. The upper low continues east into ND Sunday with the upper ridge moving to a position over the Great Basin and a still fairly fast westerly flow to its north across MT. Temperatures cool slightly but another day of max temperatures near daily records in the 90s is expected. Breezy to windy conditions are expected to develop by mid-day Sunday and continue into the early evening for another round of critical fire weather conditions. Hoenisch Monday through next Saturday...The warm and dry pattern continues through at least mid-week, though another passing shortwave may bring increased westerly winds once again on Monday followed by a slight cool down on Tuesday. The wind and low relative humidity combination may require additional fire weather products, but decided against issuing a watch with this forecast package. Ensembles continue to hint on another system to passing through the northern Rockies during the latter half of the work week into the weekend. A wide range of potential outcomes and run to run inconsistencies among the members themselves erodes forecast confidence. However, at this time it appears that there will be an increase in winds, precipitation probability, and temperatures look to cool closer to climatology. - RCG && .PRELIMINARY POINT TEMPS/POPS... GTF 59 93 54 93 / 20 0 0 0 CTB 58 87 53 84 / 40 0 0 0 HLN 60 94 57 95 / 20 0 0 0 BZN 53 93 50 95 / 0 0 0 0 WYS 43 86 39 86 / 0 0 0 0 DLN 52 91 49 91 / 0 0 0 0 HVR 65 94 59 93 / 20 10 0 0 LWT 58 91 54 93 / 0 0 0 0 && .TFX WATCHES/WARNINGS/ADVISORIES... Red Flag Warning in effect from 12PM MDT Saturday through 6PM MDT Sunday for Fire Weather Zones 108, 110, 111, 112, 113, 114, 115, 116, 117, and 118; which includes portions or all of Glacier, Toole, Liberty, Hill, Blaine, Pondera, Teton, Chouteau, Cascade, Judith Basin, Fergus, Lewis and Clark, Meagher, Jefferson, Broadwater, Beaverhead, Madison, and Gallatin Counties. Air Quality Alert in effect through 8AM MDT Monday for Beaverhead County. && http://www.weather.gov/greatfalls
Special Weather Statement
National Weather Service Great Falls MT
925 PM MDT Sat Sep 3 2022
MTZ009-010-046-048-040415-
Southern Rocky Mountain Front MT-Northern Rocky Mountain Front MT-
Eastern Glacier MT-Eastern Pondera MT-
925 PM MDT Sat Sep 3 2022
...A strong thunderstorm will impact portions of northwestern
Pondera, Glacier and northwestern Teton Counties through
1015 PM MDT...
At 925 PM MDT, Doppler radar was tracking a strong thunderstorm near
Browning, moving northeast at 55 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Cut Bank, Browning, Valier, East Glacier Park Village, South
Browning, North Browning, East Glacier Park, Kiowa, Heart Butte,
Dupuyer, Saint Mary and Starr School.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4900 11260 4829 11208 4808 11297 4813 11301
4812 11305 4815 11306 4814 11312 4817 11320
4824 11323 4836 11336 4842 11335 4842 11341
4850 11348 4855 11347 4859 11355 4869 11364
TIME...MOT...LOC 0324Z 239DEG 49KT 4848 11310
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
BrusdaPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
929 PM MDT SAT SEP 3 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0918 PM TSTM WND GST 1 ENE EAST GLACIER PARK 48.45N 113.20W
09/03/2022 M53 MPH GLACIER MT MESONET
MESONET STATION MTBRN TWO MEDICINE BRIDGE
(MT DOT).
&&
BRUSDAThe Great Falls radar (KTFX), 146 km away, was scanning. The volume nearest the first event began at 03:44 UTC.
33 thunderstorm wind, 2 wildfire. Local standard time, as filed.
ASOS station KCTB Cut Bank Airport reported 59 knot wind gust.
ASOS station KCTB Cut Bank Airport reported 55 knot wind gust.
Ambient weather station by LJ Johnson Farms in Cut Bank reported 57 knot wind gust.
ASOS station KCTB Cut Bank Airport reported 59 knot wind gust.
Mesonet station FW8513 Sunburst reported 59 knot wind gust.
ASOS station KCTB Cut Bank Airport reported 60 knot wind gust.
Ambient weather station reported 60 knot wind gust with lightning detected.
Mesonet station MTSUN (Sunburst) reported 50 knot wind gust.
Mesonet station MTSWT Sweetgrass reported 50 knot wind gust.
Trained spotter reported a 73 mph wind gust. Time estimated via radar.
Mesonet station GW0659 Grassy Butte 2SE reported 59 knot wind gust.
Mesonet station GW2112 Chester NW reported 56 knot wind gust.
Ambient weather station NNW of Selma reported 51 knot wind gust.
Ambient weather station E of Kippen reported 70 knot wind gust.
Mesonet station EW9427 Chester-5NW reported 51 knot wind gust.
Mesonet station GW0718 Joplin 25NNW reported 56 knot wind gust.
Mesonet station GW0416 Joplin reported 55 knot wind gust.
Mesonet station GW0637 Bears Den 9 ENE reported 54 knot wind gust.
Mesonet station MTINV Inverness reported 68 knot wind gust.
Mesonet station GW0625 Joplin 17 N reported 53 knot wind gust.
A wildfire by the name of Eagle Creek Fire started approximately 30 miles south of Havre in the Bears Paw Mountains. An estimated 7225 acres were burned and required the usage of 173 response personnel. Lions Campground and Sandy Creek Campground were both closed during the wildfire and only emergency and local traffic were allowed on Beaver Creek Road above Upper Bear Paw Lake. The wildfire was contained around the 21st. At the time of publication, the cause of the fire was still under investigation.
Extreme critical fire weather concerns on top of a quickly moving cold front bringing strong wind gusts in excess of 50 mph accelerated a grass fire in Pondera County along Highway 91, three miles north of Conrad, named the Pondera County Fire. The fire was estimated to have burned 2186 acres, destroying a family of 5's homestead and causing road closures. A collective response by the DNRC, several fire departments, Hutterite colonies within the vicinity, and local farmers and ranchers aided in the firefighting efforts.
Mesonet station MTMDP Macdonald Pass reported 54 knot wind gust.
AWOS station K1GM Golf reported 53 knot wind gust.
ASOS station KHLN Helena Airport reported 53 knot wind gust.
Ambient weather station NE of Helena Airport reported 50 knot wind gust.
Ambient weather station ENE of Iron reported gust of 58.2 mph.
Mesonet near Greenfield Irrigation reported 51 knot wind gust.
Mesonet station MTYEP MDT Gary Cooper Bridge in Dearborn reported 52 knot wind gust.
Mesonet station AW Hotel reported 53 knot wind gust.
ASOS station KGTF Great Falls Airport reported 52 knot wind gust.
Mesonet station KMTTOWNS11 reported 56 knot wind gust.
Mesonet station KMTGREAT49 reported 52 knot wind gust.
AWOS station K1GM Golf reported 51 knot wind gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2022Every state in 2022This day in weather historyWarnings in Montana, September 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1051197, 1051199, 1051201, 1051202, 1051204, 1051205, 1051207, 1051208, 1051210, 1051211, 1051212, 1051214, 1051216, 1051217, 1051218, 1051220, 1051221, 1051222, 1051223, 1051224, 1051386, 1051226, 1051374, 1051227, 1051229, 1051230, 1051232, 1051235, 1051236, 1051238, 1051239, 1051241, 1051243, 1051244, 1051245.